Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have depression and noticed stringy matter in stool. Using psyllium fiber supplement. Worrisome

User rating for this question
Answered by

Practicing since : 1962
Answered : 693 Questions
I have been using psyllium fiber supplement due to chronic bloating and extended stomach. Stools contain long tough stringy matter along with regular stool. What is this? I have had constipation problems since childhood. Chronic depression and antidepressants since 35.
Posted Wed, 19 Dec 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later
Sounds like you have had this problem for a very long time.
I am glad that you are trying to eat healthy, a hogh fiber
diet along with adequate amounts of fluids and als staying
physically active. That is a very good attitude to have.
I am assuming that you have had all the blood work to
rule out certain hidden problems like Celiac disease.
Lactose intolerance, eosinophilic gastroenteritis although
more common being diarrhea and stomach pain predominant,
microscopic colitis, again more od dirrhea variety.
Youseem to have constipation mostly.
Syllium supplements are good fiber supplements.
Some of the stringy material is residual undigested
fiber strands from the use of this supplement.
If your stool is still on the hard side in consistency,
you may want to decrese the amount of syllium
a little. If the stool passage is easy, if you don't
have to strain, then keep the amount same.
If you are still having a lot of bloating and constipation,
you might want to try Polyethylene Glycol (PEG) solution.
Miralax is one of the brands, but you can get generic,
over the counter. Start with a couple of table spoons and
gradually increase till you start having watery stool and
then cut back tohave normal consistency of stool.
Hope this helps.
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor